Colorado, 2002

Hail in Colorado, May 16, 2002

May 16, 2002 · NWS PUB · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 1:18 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 16, 1:18 PM MST, 2 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
218 PM MDT THU MAY 16 2002

...FORECAST CHALLENGES WILL BE SVR POTENTIAL FOR PORTIONS OF SE
COLORADO THIS EVENING...

COLD FRONT CURRENTLY EXTENDING THROUGH NE NM/TX PANHANDLE WITH
SECONDARY SURGE OF COOLER/MORE STABLE AIR MOVING SOUTHWARD OFF
PALMER DIVIDE.   WV SHOWING SHORTWAVE OVER WRN UT...MOVING
EASTWARD...AND PROGGED TO ARRIVE IN THE LATE AFTN/EARLY EVENING. DEW
POINTS IMMEDIATELY NORTH OF THE FRONT ARE IN THE LOWER 40S TO LOWER
50S...HOWEVER BEHIND THE SECONDARY SURGE DEW POINTS ARE IN THE UPPER
30S AND LOWER 40S. DEPENDING ON HOW FAR SOUTH THE SECONDARY SURGE
GETS WILL DENOTE THE MOST NORTHWARD EXTENT OF POSSIBLE SEVERE
WEATHER. MESO ETA SHOWS DEEP UPSLOPE FLOW OVER AREA...WITH CONVECTIVE
TEMPS OFF MODEL SOUNDINGS IN THE UPPER 60S AND 70S.  0-6 KM SHEARS
RANGE FROM 60-70KTS...WITH CAPES 800-1500J/KG. 0-1KM SHEAR IS
NOT THAT IMPRESSIVE HOWEVER...SO ALTHOUGH DEEP LAYER SHEARS WOULD
PROMOTE SUPERCELLS...THINK THE MAIN THREAT WOULD BE LARGE HAIL AND
WINDS...WITH THE AREA MOST PRONE BEING BACA AND LAS ANIMAS COUNTIES.
IN SPITE OF MORE STABLE AIR OVER EL PASO COUNTY...HAVE HAD NUMEROUS
REPORTS OF PEA TO 1/2 INCH SIZED HAIL. HEALTHIER CONVECTION IS
CURRENTLY DEVELOPING IN EASTERN FREMONT COUNTY. LOOKS LIKE A GOOD
POTENTIAL FOR SOME WETTING RAINS. EASTERLY UPSLOPE FLOW CONTINUES
OVERNIGHT WITH THUNDERSTORMS POSSIBLY MERGING INTO SOME SORT OF MCS
DEVELOPING ACROSS SOUTHERN KS/WRN OK. SHOWERS WILL DECREASE AFTER
MIDNIGHT...BUT STRATUS SHOULD BE WELL BANKED UP ALONG THE EAST SLOPES
WITH PERHAPS DRIZZLE AND PATCHY FOG LINGERING THROUGH THE MORNING ON
FRIDAY.

FRIDAY...UPPER RIDGE SHIFTS EASTWARD WITH LOW LEVEL SOUTHEAST
UPSLOPE CONTINUING OVER THE EAST PLAINS.  FAR EAST PLAINS WILL LIKELY
BE TOO CAPPED FOR THUNDERSTORMS...BUT THE SOUTHEAST MOUNTAINS...AND
ADJACENT PLAINS SHOULD REALIZE ENOUGH INSTABILITY FOR SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. (MESO-ETA HAS AROUND 500-
1000 J/KG) PREFER THE COOLER MAV AND ETA MOS NUMBERS AS STRATUS
WILL LIKELY NOT BREAK UP TILL AFTERNOON ACROSS MUCH OF THE SOUTHEAST
PLAINS.  FRIDAY NIGHT...SOME QUESTION AS TO WHETHER SOUTHEAST PLAINS
WILL STRATUS IN AGAIN OVERNIGHT...SO WILL LEAVE GRIDS PARTLY CLOUDY
FOR NOW WITH A NARROW TONGUE OF CLOUDS ALONG EAST SLOPES.

SATURDAY...UPPER RIDGE REMAINS OVER AREA WITH SOUTH-SOUTHWEST FLOW
INCREASING MID AND HIGH LEVEL MOISTURE.  LOW LEVEL MOISTURE
STILL TRAPPED UNDER THE RIDGE IN LOW LEVEL UPSLOPE ACROSS SOUTHEAST
COLORADO.  MODEL SOUNDINGS SHOW SOME HIGH BASED SHOWERS POSSIBLE
FOR SATURDAY AFTERNOON...MAINLY FOR THE SOUTHEAST MOUNTAINS AND
ADJACENT PLAINS.  ETA MOS TEMP NUMBERS CONSIDERABLY WARMER THAN MAV
AND FWC...AND PLAN TO SHADE TOWARDS THE ETA NUMBERS...WHICH IS MORE
IN LINE WITH GOING GRIDS.

UPPER RIDGE AXIS STILL OVER THE ROCKIES FOR SUNDAY/MONDAY AS LARGE
UPPER TROUGH OFF WEST COAST BEGINS TO PUSH INLAND ON MONDAY.
SOUTHERLY FLOW AROUND WEST SIDE OF UPPER RIDGE PUMPS UP MORE
MOISTURE OVER THE MOUNTAINS THROUGH THE PERIOD.  AM SOMEWHAT
SKEPTICAL OF THE RATHER HEALTHY AMOUNTS OF MOISTURE/QPF THE AVN IS
ADVERTISING...BUT SOUTHERLY FLOW WOULD CONTINUE TO SUPPORT MOISTURE
ADVECTION NORTHWARD FROM OLD MEXICO...AND WILL ADD IN SOME SLIGHT
CHANCE POPS TO THE MOUNTAIN/ADJACENT HIGHER TRRN AREAS FOR BOTH
SUNDAY AND MONDAY.

TUESDAY/WEDNESDAY...NEGATIVELY TILTED UPPER TROUGH MOVES INTO WRN CO
BY 00Z WED PER GFS...HOWEVER UKMET HINTS AT A SLIGHTLY SLOWER
EASTWARD PROGRESSION.  GIVEN STRENGTH OF UPPER RIDGE...THINK THIS
WESTWARD PENETRATION OF UPPER HIGH WILL BE SLOWER...WHICH IS IN
THE SAME LINE OF THINKING AS HPC.  SO WILL KEEP TUESDAY THE SAME AS
SUNDAY AND MONDAY FOR NOW.  HAVE LITTLE CONFIDENCE IN FORECAST FOR
WEDNESDAY...AS UPPER TROUGH FINALLY MOVES ACROSS AREA TO THE
NORTH.  LOTS OF QUESTION AS TO HOW MUCH MOISTURE WILL BE ASSOCIATED
WITH THIS SYSTEM AS IT PASSES...MAINLY TO THE NORTH.   WILL ADD IN
SOME SLIGHT CHANCE POPS EVERYWHERE FOR NOW AND LET LATER SHIFTS HONE
THIS DOWN SOME. ON THURSDAY...ZONAL FLOW RETURNS BRINGING BACK DRY
WEATHER.
KT

.PUB...NONE.

In the hours before

Special weather statement, May 16, 11:00 AM MST, 4 hours 29 minutes before
COZ058>081-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU MAY 16 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NECESSARY BETWEEN 1 PM AND 9 PM
FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO...

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...AND SHOULD BECOME
MORE NUMEROUS IN SOUTHEAST COLORADO THIS EVENING.  THERE WILL BE THE
POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS FROM THE SOUTHEASTERN
COLORADO MOUNTAINS AND EASTERN SLOPES...TO THE ADJACENT PLAINS.  THE
MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AROUND 1 INCH...
WIND GUSTS UP TO 60 MPH...AND DANGEROUS LIGHTNING.  THE AREA MOST
LIKELY TO RECEIVE SEVERE WEATHER WILL BE SOUTH OF A LINE EXTENDING
FROM CANON CITY TO LAMAR.

A FEW COMMUNITIES IN THE POTENTIAL SEVERE THUNDERSTORM THREAT AREA
ARE CANON CITY...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...
LAMAR...SPRINGFIELD...AND KIM.

AS SCATTERED THUNDERSTORMS MOVE OFF THE MOUNTAINS INTO THE PLAINS
THIS AFTERNOON...THEY WILL BECOME MORE NUMEROUS IN SOUTHEAST COLORADO
THIS EVENING AND BRING SOME WELL NEEDED RAINFALL.  PROJECTED AREAL
AVERAGE RAINFALL WILL BE BETWEEN 1/4 TO 1/2 INCHES ACROSS
SOUTHEASTERN COLORADO BY TONIGHT...WITH THE POSSIBILITY OF 1 INCH
LOCALLY. IF THIS OCCURS...IT WOULD BRING SOME TEMPORARY RELIEF FROM
THE EXTREME DROUGHT CONDITIONS IN SOUTHEAST COLORADO.

The radar

The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
May 16, 3:29 PM MST to 3:34 PM MST
Where
Baca County, 12 mi SE of Pritchett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -102.717

Hail, Baca

When
May 16, 4:15 PM MST to 4:20 PM MST
Where
Baca County, 11 mi S of Vilas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -102.450

Hail, Baca

When
May 16, 4:30 PM MST to 4:35 PM MST
Where
Baca County, 8 mi E of Campo
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299751, 5299752, 5299753.